Overcoming The Sexual Side Effects Of Psychiatric Meds

The sexual side-effects of your meds may be a bitch, but your mental health is worth it.

I take a lot of Zoloft — 200 mg, if that sort of thing interests you.Two hundred milligrams of Zoloft is the highest dose of Zoloft that doctors will give a person — even a person like me in eating disorder recovery and with OCD so ferocious I will vacuum myself out of a room if given the opportunity (leave those lines alone, know what I mean?). This high dose of Zoloft (Sertraline) works pretty well — there’s cat litter on the laundry room floor, and I’m still able to sit here and work. The fact that it is such a high dose (and probably at least in part due to my sensitivity to it) means that if I miss it, I notice.

I notice in a few ways:

I get dizzy.

My patience starts to wear paper thin.

I will get mildly (and progressively) nauseated.

I’ll find that small things are becoming very big things.

Oh, and I’ll orgasm more easily.

I did not make this connection immediately.

The changes that meds make to your sex drive and sexuality are hard to miss. They include the following: reduced sensation and lubrication, difficulty getting or maintain an erection (I do not have a penis, but this is what research told me), and delayed (or completely blocked) orgasm. Because they are so noticeable, you’d think getting an orgasm BACK after it left would be really obvious, but the truth for me is easy coming orgasms (see what I did there?) are a thing I think I must have taken for granted?

 

You Might Also Like: I Take So Many Psych Meds, I Don't Even Know Who I Am Anymore

You don’t know what you got 'til it’s gone, as they say.

Once I realized that “missing” my Zoloft for a couple of days made me orgasm easier, I realized I could manipulate my meds, struggle with those side effects for a couple of days, get an easy orgasm, and start the meds up again. This is a real and recognized way to deal with the sexual dysfunction. 

Don’t do that.

I'm not your mom (or your doctor). I am a nurse, but I've known a lot of nurses who make pretty crap decisions when it comes to their own health. Maybe we feel like we can beat the house? A sort of life-threatening gambling? Anyway, don't. There are other ways to cope with these side-effects and/or overcome the not-coming. Here are a few:

1. Give yourself a break already. 

Before you do anything, be aware of the side-effects of your specific medications. Google will reveal this pretty quickly. Medication packaging will also, but I've found that reading what other folks experience can be very helpful. For example, Paxil causes terrible PMS-related night sweats. That's not a listed side-effect, but you'll never convince me (or the other women who experience this) that it's not. My IUD made me literally crazy

You need these meds. You might need them to survive — sexual side-effects (or any side-effects) be damned.

2. Talk to your partner. 

Show them this article! The more they understand about what's happening in your body, the more they can support you

3. Leave lots of time for foreplay. 

I know when you have kids, a quickie sometimes may be the only thing you get, but don't expect to be able to ramp up quickly. Give yourself time to warm up. 

4. Use porn. 

If that helps. There is a lot of feminist porn that is ethically produced (and not gross). If this kind of thing is the kind of thing you're into, by all means, DO IT. 

5. Use lube.

If your meds are jacking with your natual lubrication, BUY SOME. I like Astroglide

6. Use a stimulation cream.

This isn't lube! It can help bring bloodflow to the area and get things moving. I can attest to its efficacy. Here is my fave.

7. Masturbate more. 

Rediscover what feels good. Also, orgasms beget orgasms. 

8. Augment with another med. 

Wellbutrin, a norepinephrine-dopamine reuptake inhibitor (NDRI), is particualry good at sort of offsetting other meds. 

9. Use a drug that treats the dysfuction.

Viagra, for example. 

10. Try herbal solutions. 

Yohimbine and ginseng seems to be good go-tos. Wild yam can also help. 

11. Try psychotherapy. 

Let's be real, therapy NEVER hurts. 

The side-effects of your meds may be a bitch, but your mental health is worth it. 


Related:

If you like this article, please share it! Your clicks keep us alive!

Articles You'll Love